From Staten Island, New York, USA:
My daughter was diagnosed with type 1 diabetes in June 2003. She is 5 years old. She is on Humalog and Lantus taken as needed. By as needed, I mean she is allowed to eat anything anybody else would and we give her insulin based on a formula. Currently she is receiving 1 unit Humalog for every 30 grams of carbs she eats. She also has a "correction factor". If her sugar is above 150 mg/dl [8.3 mmol/L], she receives 1 unit for every 125 mg [6.9 mmol/L] over. She takes 2.5 units of Lantus at night.
My first question involves "short term" high blood sugars. What are the consequences of having a blood sugar of over 200 mg/dl [11.1 mmol/L] for an hour or so when one eats and the Humalog has not taken effect yet? This happens about four times per week to her before we correct it. She never has high blood sugars for days or weeks, just hours. When I asked her doctor, they were not concerned.
My second question is regarding blood sugar fluctuations and moods. She has always been a "stubborn" kind of kid, but since she has been on insulin, her mood swings have gotten worse. Is this just part of being five years old or is it related to the disease?
High sugars aren't the goal of diabetes treatment but they are inevitable since our insulin treatment, even with the flexible carb counting and basal-bolus approach you are using is not perfect. Temporary high sugars aren't so dangerous although if you could learn to provide more insulin for those foods you now learn need more insulin assistance (i.e., simpler carbs or carbs with less fiber/fat eaten at the same time), this would help lower the postprandial glycemic excursions
In terms of moodiness, impossible for someone who doesn't know you or your child to answer such questions. You may pose this to your diabetes team and see what they think since they have observed your child. High sugar and low sugar extremes can affect mood, of course, as well.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.